Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

What steps should I follow to taper off from xanax 6mg per day prescribed for anxiety ?

Hi Doc , I need advice on how to taper off xanax 6mg/day. The reason for my high dose is because I have severe anxiety with agoraphobia since age 15. (i m 37 now) Plus, it s been prescribed for me off & on thru the years, and I m quite tolerant to it; my body just won t respond to less. Question 1. How slowly should I do this (days/weeks, etc) Question 2. By how many mg. to reduce current dose per day/week, etc. I ve only been taking this amount for 14 days now, and I still have 50 1mg pills to taper down with. I m afraid of potential seizures as a result of discontinuing. What dose reduction do you recommend & over how long? Any other recommendations on what could ease my withdrawal? Thanks!
Asked On : Fri, 24 Feb 2012
Answers:  2 Views:  101
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Dear Madam/Sir

It appears you have agoraphobia alone or panic disorder with agoraphobia. It is also not clear that whether you are taking only xanax or some other medication. If you are prescribed xanax for last few weeks then you can reduce 10-20% every week till it is over. But such decision is usually done when symptoms are controlled for weeks or months and chances of immediate relapses is low. You should take other measures of reducing anxiety such as relaxation technique, deep breathing exercise, yoga etc. Better you consult your psychiatrist and discuss these issue.

Hope you will recover soon.
Answered: Sat, 7 Apr 2012
I find this answer helpful
  User's Response
Hello Michael,
Thank you for posting your query. It is good that you are motivated to come off Xanax. But you have to be careful how you go about it. As this is a prescription drug, the schedule for reducing the dosage has to be individualized and this can be safely done only after a personal consultation with your treating doctor. He will be the best person to decide if the dosage needs to be reduced and over how long a period it should be done.
Please visit your treating physician and he will guide you.
Hope I have helped you. Please get back if you have any further queries.
All the best
Dr. Lavinia

Answered: Sat, 25 Feb 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor